Heavy Rain, Onondaga
- When
- August 22, 3:45 PM EST
- Where
- Onondaga County, Tully
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -76.100
A spotter measured 3.22 inches of rain.
An area of low pressure tracked slowly east across New York during the day, with rain and areas of embedded heavy showers associated with the system pushing north through upstate New York. 5 inches caused some flooding problems in Onondaga and Oneida counties in north-central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An area of low pressure tracked slowly east across New York during the day, with rain and areas of embedded heavy showers associated with the system pushing north through upstate New York. Rainfall totals of 2 to nearly 3.5 inches caused some flooding problems in Onondaga and Oneida counties in north-central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 22, 2:47 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 347 PM EDT SUN AUG 22 2010 .SYNOPSIS... LOW PRESSURE WILL TRACK FROM NORTHERN PENNSYLVANIA SOUTHEAST TO LONG ISLAND BY MONDAY MORNING. RAIN SHOWERS WILL GRADUALLY DIMINISH IN AREAL COVERAGE OVERNIGHT BUT SCATTERED SHOWERS AND CLOUDY SKIES WILL PERSIST THROUGH MONDAY NIGHT. TUESDAY WILL BE MAINLY DRY BUT CLOUDS WILL REMAIN ABUNDANT. ON WEDNESDAY, A COLD FRONT WILL APPROACH THE REGION LATE BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... AT 19Z SFC LOW PRES WAS LOCATED OVER SUSQUEHANNA COUNTY IN NRN PA. SFC LOW WILL SLOWLY TRACK TO LONG ISLAND BY MONDAY MORNING AS UPPER LEVEL LOW DEVELOPS OVER REGION THIS EVENING AND SLOWLY DROPS SOUTH. RADAR SHOWS HEAVIEST RETURNS FROM THE SYR AREA EAST TOWARD UTICA AND INTO NRN OTSEGO COUNTY. THIS ACTIVITY RESIDES IN AN AREA OF STRONG ISENTROPIC LIFT AND MID LEVEL FRONTOGENESIS AS MID LEVEL CIRCULATION CONTINUES TO DEEPEN. ACTIVITY HERE WILL CONTINUE THROUGH EARLY EVENING THEN GRADUALLY WEAKEN AS SYSTEM SLOWLY DROPS SOUTH. AS THIS OCCURS LATER TONIGHT BETTER FORCING WILL RETURN TO THE FINGER LAKES REGION AND THEREFORE KEPT CAT/LIKELY POPS ACROSS NRN CWA ALL NIGHT. REST OF AREA WILL LOWER POPS TO CHC LATER THIS EVENING. CONVECTIVE POTENTIAL ALTHOUGH WEAK STILL EXIST OVER FAR SE FA WHERE CAPE VALUES AROUND 500 J/KG COULD SUPPORT THUNDERSTORMS THROUGH EARLY EVENING. STORM TOTAL ACROSS NRN CWA WILL RANGE FROM 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS BUT DUE TO DURATION OF EVENT AND DRY ANTECEDENT CONDITIONS STILL NOT EXPECTING ANY SIGNIFICANT FLOODING PROBLEMS. URBAN POOR DRAINAGE ISSUES ARE POSSIBLE IN ONONDAGA/MADISON AND ONEIDA COUNTIES AND ISSUED AN FLS FOR THIS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... MONDAY/MONDAY NIGHT...UPPER LEVEL LOW WILL DROP SOUTH TO MARYLAND ON MONDAY THEN REMAIN NEARLY STATIONARY THROUGH TUESDAY. THIS ALONG WITH SFC FEATURE ALONG THE COAST WILL PROVIDE A DEEP EASTERLY FLOW OF MOIST AIR. SCATTERED SHOWERS WILL CONTINUE THROUGH THE PERIOD WITH COVERAGE INCREASING DURING THE LATE MORNING/MID AFTERNOON PERIOD DUE TO DIURNAL HEATING. TUESDAY/TUESDAY NIGHT...CONDITIONS WILL REMAIN MOSTLY CLOUDY WITH ABUNDANT LOW LEVEL MOISTURE ACROSS THE AREA. PRECIP ON TUESDAY WILL BE CONFINED TO THE WESTERN CATSKILLS AND NORTHEAST PA WHERE FORCING AND MOISTURE IS BEST. UPPER LEVEL LOW IN NRN VA WILL BECOME AN OPEN WAVE AND MOVE EAST AS NEXT UPPER LEVEL TROF DROPS INTO THE UPPER GREAT LAKES. WEDNESDAY...UPPER LEVEL TROF DROPS INTO THE EASTERN LAKES LATE ALONG WITH COLD FRONTAL BOUNDARY. WILL CONTINUE WITH LOW CHC POPS DURING THE AFTERNOON AND MENTION TRW ALTHOUGH CAPE FAIRLY LIMITED. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MEDIUM RANGE GUIDANCE CONTINUES IN GOOD AGREEMENT TODAY WITH PATTERN EVOLVING FROM A TROF IN THE EAST TO STRONG RIDGING BY THE END OF THE WEEK. THIS WILL RESULT IN A MAINLY FAIR PERIOD OF TIME WITH TEMPERATURES GRADUALLY WARMING ABOVE NORMAL. THE BEST CHANCE FOR ANY RAIN WILL COME EARLY IN THE PERIOD AS A COLD FRONT PASSES WEDNESDAY NIGHT...FOLLOWED BY THE SUPPORTING UPPER SHORT WAVE TROF EARLY THURSDAY. HIGH PRESSURE AT THE SURFACE AND ALOFT THEN SLOWLY BUILDS IN. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... A LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY MOVE ACROSS THE TWIN TIERS THROUGH THE OVERNIGHT HOURS. WHILE RAIN WILL SLOWLY LIGHTEN FROM WEST TO EAST ALONG THE NY/PA LINE HEAVY SHOWERS WILL CONTINUE TO THE NORTH. CEILINGS ARE EXPECTED TO LOWER TONIGHT AND MODELS ARE INDICATING FOG AT ALL TAF SITES IN THE EARLY MORNING HOURS. SO, MVFR CONDITIONS WILL BE PREVAILING THROUGH THE EVENING HOURS AND IFR TO LIFR WILL BE LIKELY FROM THE EARLY MORNING HOURS TO A COUPLE HOURS AFTER SUNRISE. CONDITIONS SHOULD SLOWLY IMPROVE ON MONDAY AS THE LOW CONTINUES TO EXIT THE AREA. WINDS WILL BE IN FLUX TONIGHT AS THEY WRAP AROUND A LOW PRESSURE SYSTEM. AROUND THE LOW THEY MAY BECOME PICK UP TO 10 TO 15 KTS WITH SOME GUSTS REACHING TO ABOUT 25KTS. AS THE LOW MOVES OFF THEY SHOULD DIMINISH, BECOMING LIGHT AND VARIABLE IN MANY AREAS. OUTLOOK... MONDAY...MVFR DUE TO CIGS AND SCATTERED SHOWERS. MONDAY NIGHT THROUGH TUESDAY NIGHT...MAINLY VFR. WEDNESDAY/WEDNESDAY NIGHT...RESTRICTIONS IN SCATTERED CONVECTION. THURSDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...RRM SHORT TERM...RRM LONG TERM...JAB AVIATION...SLI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 354 PM EDT SUN AUG 22 2010 NYZ009-018-036-037-232000- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA- 354 PM EDT SUN AUG 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS WILL CONTINUE THROUGH THIS EVENING WITH LOCALIZED HEAVY RAINFALL. RAINFALL TOTALS OF AS MUCH AS 2 TO 3 INCHES WILL NOT BE ENOUGH TO CAUSE SIGNIFICANT FLOODING...BUT MINOR FLOODING IN POOR DRAINAGE AREAS WILL BE POSSIBLE BY THIS EVENING IN ANY LOCATIONS THAT CAN GET UP TO 3 INCHES OF RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-232000- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 354 PM EDT SUN AUG 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 flood, 1 heavy rain. Local standard time, as filed.
A spotter measured 3.22 inches of rain.
Water flowed over the road near a bridge on State Route 46 between Dunn Brook and Hillside.
High water, at least one foot deep, was reported on several roads. Portions of Lee Center and Stokes Road and State Route 69 were closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257738, 257736, 257737.